Benadryl, also known as diphenhydramine, is a medicine available over the counter that’s frequently used by people to treat various conditions related to allergies. People frequently wonder if there are potential side effects or adverse outcomes that can stem from the combination of alcohol and diphenhydramine. A specific question often heard is “can alcohol and Benadryl kill you?”
The following information provides an overview of the possible side effects of using alcohol and diphenhydramine simultaneously, and answers questions like “can alcohol and Benadryl kill you?”
What Is Benadryl?
Before providing an overview of the possible interactions between alcohol and diphenhydramine, and answering questions like “can alcohol and Benadryl kill you,” it’s important to understand what exactly Benadryl is.
Benadryl, also known by the generic name diphenhydramine, is a popular over-the-counter medicine that’s used to treat symptoms of allergies such as itchy, watery eyes or a runny nose. While Benadryl does have some therapeutic benefits, there are possible effects as well. Unfortunately, there is often the misconception that because a drug is available over the counter, it’s entirely safe. That may not always be true. Benadryl is a strong medicine, and its interactions with alcohol can be one of the reasons people experience severe side effects with its use.
Some of the side effects of diphenhydramine include drowsiness, dry mouth, headache or urination problems. For some people, the level of drowsiness they experience may be significant, although others may feel the opposite effect and experience excitability. This is particularly common in children. It’s important, even when you’re not combining alcohol and diphenhydramine, that you don’t drive or operate machinery, particularly if you don’t know how you’ll react to diphenhydramine.
So what about alcohol and diphenhydramine? Can alcohol and Benadryl kill you?
What to Know About Alcohol and Diphenhydramine
The side effects of diphenhydramine and alcohol can be severe, mostly because both affect the central nervous system and depress its functionality. When the central nervous system is depressed, it means that essential functions like respiration also slow down. If you pair alcohol and diphenhydramine at the same time, the central nervous system depression can be so severe that you experience extreme sedation. For some, the level of sedation when combining alcohol and diphenhydramine can be so significant that they lose consciousness. This can occur without alcohol as well, but using alcohol and diphenhydramine at the same time ups the risks of this significantly. Because of this, you should never combine alcohol and diphenhydramine and drive, operate machinery or be in any potentially risky or unfamiliar situation.
There’s also the risk of dehydration with alcohol and Diphenhydramine. Separately, both of these substances can cause dehydration. If you were to take both together, you would likely experience a difficult hangover feeling the next day, largely due to the effects of dehydration.
In some people, an overdose is possible with alcohol and diphenhydramine. This could require emergency treatment and hospitalization.
Even in a best-case scenario when you combine alcohol and diphenhydramine, the effects of both are going to be heightened.
The risks and side effects of alcohol and diphenhydramine can be even more intense for seniors. It can cause problems with their motor skills because of sedation and dizziness, and it can lead to increased risk of falls.
Along with drinking alcohol with diphenhydramine, it’s important that you’re aware of the alcohol content of other medicines you might be taking. For example, some medicines, such as cough syrup, can have up to 10 percent alcohol content. These may cause an adverse reaction when paired with Benadryl.
Can Alcohol and Benadryl Kill You?
The answer is yes, although you would likely have to ingest large doses of both. If you overdose on alcohol and diphenhydramine and lose consciousness, death is one of the risks. Despite the fact that it’s commonly used and easily available over the counter, Benadryl is a potent drug. That’s why you should never mix alcohol and diphenhydramine.
It’s extremely important to speak with a physician about your use of alcohol and diphenhydramine. It’s also vital that you never try to combine alcohol and diphenhydramine as a way to help you fall asleep or feel more intoxicated. If you feel like you aren’t able to abstain from drinking while using Benadryl, you might want to consider speaking to a professional. Representatives at The Recovery Village can connect you to treatment for alcohol addiction or dependence.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.